Alabama, 2008

Damaging Wind in Alabama, February 26, 2008

February 26, 2008 · NWS HUN · 1 event in 1 county or zone

A broken squall line of strong to severe thunderstorms tracked east through much of north into central Alabama during the early morning hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A broken squall line of strong to severe thunderstorms tracked east through much of north into central Alabama during the early morning hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 25, 9:36 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 25, 9:36 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
936 PM CST MON FEB 25 2008

.UPDATE...
SFC LOW OVER ERN MO WITH CDFNT EXTENDING THRU SW MO AND INTO WRN
AR AT 9 PM. SVR TSRA BOX IS IN EFFECT UNTIL 2 AM FOR PORTIONS OF NRN
LA/SRN AR/WRN MS. LINE OF STORMS WERE MOVING ACROSS ERN TX...SW AR
AND NW LA. CLOSER TO HOME DEWPOINTS WERE STILL IN THE LOW/MID 40S
WITH TEMPS IN THE MID 50S.

RUC DATA SHOWS THAT MOST OF THE INSTABILITY WILL BE OVER CENTRAL/SRN
AL DURING THE OVERNIGHT HOURS. THE MAX INSTABILITY FOR OUR CWA
WILL BE JUST AHEAD OF THE CDFNT WHICH IS PROGGED TO ENTER NW AL
ARND 12Z. 8H WINDS WILL REACH A MAX OF ARND 50 KT BY MIDNIGHT THEN
WILL BEGIN TO DIMINISH AND SWITCH TO THE WEST TOWARDS SUNRISE.

WET BULB ZERO IS ARND 9000 FT WHICH IS GOOD FOR HAIL. HOWEVER THINKING
ATTM IS THAT THE SVR WX THREAT WILL STAY SOUTH OF CWA. AS A CDFNT
APPROACHES THE CWA (TOWARDS SUNRISE) COULD HAVE A FEW TSRA WITH
WIND GUSTS OF 40 TO 45 MPH AND HAIL UP TO THE SIZE OF DIMES. MODELS
HAVE DEWPOINTS MAY BE REACHING NEAR 50 BY SUNRISE.

AS FOR THE FCST WILL TWEAK MRNG LOWS IN THE NERN ZONES A LITTLE
WARMER...SINCE CDFNT STILL WILL BE OVER NW AL AT 12Z. REST OF FCST
LOOKS ON TRACK.

UPDATED ZONES/GRIDS OUT BY 10 PM.

&&

.PREV DISCUSSION... /ISSUED 325 PM CST MON FEB 25 2008/

SHORT TERM...THROUGH WEDNESDAY NIGHT...
PREDOMINANTLY SUNNY SKIES ACROSS THE AREA FOR MOST OF THE DAY HAVE
GIVEN WAY TO A BAND OF THICKER HIGH CLOUDS...BUT THIS HAS NOT COME
IN TIME TO SUPPRESS STRONG HEATING...AND AREA TEMPS RANGE FROM 55 AT
FAYETTEVILLE TN TO 61 AT FT PAYNE. AFTN SFC ANALYSIS SHOWS LOW
PRESSURE CENTERED OVER NRN MISSOURI...WITH A COLD FRONT DROPPING
INTO ERN OK/NRN TX...AND A WARM FRONT DRAPED INTO NERN AR AND
CENTRAL MS. SECONDARY FRONTS WERE NOTED NEAR THE COAST WHERE
DEWPOINTS ARE RISING INTO THE MID/UPR 50S AND LOWER 60S.

RAIN CONTINUES TO LOOK LIKE A NEAR-CERTAINTY ACROSS THE HUN CWFA
LATE TONIGHT AS THE LOW MOVES ACROSS THE OHIO VALLEY AND DRAGS A
COLD FRONT INTO THE AREA EARLY TMRW MORNING. MOISTURE IS A VALID
CONCERN AT THIS STAGE CONSIDERING THE DEWPOINTS AND OBSERVED
SOUNDINGS...BUT OPRNL MODELS AGREE ON IMPRESSIVE MOISTURE TRANSPORT
AND MID-LVL THETA-E ADVECTION OCCURRING IN A RELATIVELY NARROW
PREFRONTAL CHANNEL. THIS IS ALSO THE LOCATION WHERE THE AIR MASS IS
LEAST STABLE. BOTH NAM AND GFS BUFR SOUNDINGS ARE CONSISTENT IN
SHOWING A THIN AREA OF SFC-BASED INSTABILITY FOR A 3-6 HR TIME
WINDOW...THOUGH THE GFS IS MOST AGGRESSIVE IN BRINGING IT NWD WITH
VALUES APPROACHING 1 KJ/KG. HOWEVER IT IS WORTH NOTING THAT LOW-LVL
WINDS AND WIND SHEAR ARE MAXIMIZED WELL AHEAD OF THE INSTABILITY...
AND OVERALL FEELING IS THAT MODELS ARE TOO UNSTABLE THIS FAR NORTH.
THUS THERE IS A GOOD PROBABILITY OF AT LEAST ELEVATED TSRA...BUT
BELIEVE ANY SFC-BASED STORMS WILL REMAIN BELOW SVR CRITERIA. TEMPS
WILL BE SLOW TO FALL TONIGHT BUT LOCATIONS IN EXTREME NW AL MAY SEE
TEMPS DROP QUICKLY TOWARDS DAYBREAK AS THE FRONT MOVES IN.

THE FRONT WILL BE SLOW TO MOVE THROUGH THE AREA...WITH AT LEAST THE
PREFRONTAL TROUGH MOVING TO THE GA-AL BORDER BY 12Z...AND THE MAIN
FRONT FOLLOWING A BIT BEHIND. THUS PLAN TO HANG ONTO THE HIGHEST
POPS TMRW MORNING...BUT LT PCPN WILL LINGER INTO THE AFTN AS THE
FIRST OF SEVERAL TROUGH AXES PIVOTS INTO THE AREA. THE LOW-LVL TEMP
PROFILE LOOKS TOO WARM FOR ANY FROZEN PCPN TO FALL DURING THE DAY
TMRW THOUGH TEMPS WILL BE STEADY OR SLOWLY FALLING...BUT ANYTHING
THAT FALLS BY TMRW EVENING COULD FALL AS SNOW. MOISTURE WILL BE TOO
LIMITED FOR ANYTHING BUT FLURRIES ACROSS MOST OF THE AREA...BUT SRN
MID TN AND NORMALLY-FAVORED UPSLOPE AREAS COULD SEE SOME LT SNOW
SHOWERS WITH THE TROUGH AXIS. DOUBT ANY ACCUMULATIONS WILL COME OUT
OF THIS THOUGH ELEVATED TERRAIN COULD SEE A QUICK DUSTING.

CONDITIONS SHOULD FINALLY IMPROVE FOR WED/WED NIGHT AS THE TROUGH
DEPARTS AND SFC HIGH PRESSURE BUILDS EWD. HIGHS WILL STRUGGLE TO
BREAK 40 F ON WED UNDER CONTINUED CAA...AND LOWS WED NIGHT WILL BE
SIMILAR TO THOSE TUES NIGHT...GENERALLY WITH A HARD FREEZE
EVERYWHERE.

LONG TERM...THURSDAY THROUGH MONDAY...
FEATURES OF INTEREST IN THE EXTENDED WILL BE A FAST-MOVING SHORTWAVE
FRI-SAT AND A SLOWER/DEEPER SYSTEM MON-TUES. ECMWF IS FAVORED OVER
THE GFS THOUGH LOCAL IMPACTS ARE NOT THAT FAR APART...WITH THE 1ST
SYSTEM MOVING TOO FAST TO ALLOW FOR DESTABILIZATION. TIMING WITH
THIS SYSTEM HAS BEEN INCONSISTENT SO AM NOT YET COMFORTABLE
INCREASING POPS BY MUCH. THE 2ND SYSTEM AT THE VERY END OF THE PD IS
LESS CLEAR-CUT...WITH UNCERTAINTY MAXIMIZED AT THE DAY 7 RANGE AS
WELL AS DEPTH/SPEED INCONSISTENCIES. WILL GO WITH 30 POPS TO START.

TEMPS THRU THE EXTENDED RANGE LOOK SEASONABLY WARM DESPITE THE FROPA
SATURDAY. NO REAL COLD PLUNGES ARE INDICATED IN GLOBAL MODEL OUTPUT
THROUGH DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    46  46  26  42 /  90  50  10  10
SHOALS        46  47  26  44 /  90  30  10  10
CULLMAN       45  46  25  41 /  90  50  10  10
FAYETTEVILLE  45  45  24  40 /  90  50  20  10
ALBERTVILLE   48  49  25  42 /  90  60  10  10
FORT PAYNE    46  53  27  44 /  90  60  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Feb 25, 10:32 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 PM CST MON FEB 25 2008

ALZ001>010-016-TNZ076-096-097-261100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1032 PM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO
NORTHWEST ALABAMA AROUND MIDNIGHT AND THEN SPREAD ACROSS THE REST
OF THE TENNESSEE VALLEY OVERNIGHT. IN STRONGER STORMS EXPECT WIND
GUSTS BETWEEN 40 AND 50 MPH AND HAIL UP TO THE SIZE OF DIMES. THE
BEST CHANCE OF STRONGER STORMS WILL BE OVER NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MUCH COLDER AIR WILL MOVE INTO THE AREA IN THE WAKE OF A STRONG COLD
FRONT PASSAGE. GIVEN RESIDUAL MOISTURE AND THE COLD AIR...A FEW
FLURRIES OR LIGHT SNOW SHOWERS WILL BE POSSIBLE TUESDAY NIGHT
THROUGH EARLY WEDNESDAY MORNING. DUE TO WARM GROUND TEMPERATURES...
NO SNOW ACCUMULATIONS OR TRAVEL CONCERNS ARE ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SS

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
February 26, 1:55 AM CST
Where
Morgan County, 1.73 mi WNW of Hartselle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.437, -86.959

A horse barn was heavily damaged by thunderstorm winds. The metal roof was torn off and a piece of lumber was driven into the ground. Eight horses which occupied the barn were not injured. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83921.